(RxWiki News) All lots of Ferring Pharmaceuticals' multi-condition nasal spray are being recalled.
The problem? These lots have higher-than-specified amounts of desmopressin.
Higher amounts of desmopressin can lead to abnormally low levels of sodium in the blood. And very low levels of sodium in the blood can lead to dangerous health events, such as seizures, coma and even death.
This medication already has the potential to lead to serious and possibly life-threatening low levels of sodium in the blood. Now that these lots of nasal spray have been found to have higher-than-expected amounts of desmopressin, this risk is even higher.
Be sure to tell your health care provider about all of the medications you are taking, including prescription drugs, over-the-counter medications, vitamins, nutritional supplements and herbal products — especially loop diuretics ("water pills") like furosemide (Lasix).
Other medications to be on the lookout for include inhaled steroids like beclomethasone (Qnasl and Qvar) and oral steroids like dexamethasone.
This is not a complete list of potential drug interactions. Ask your doctor or pharmacist for more information.
The recalled nasal sprays are found under the following names:
- DDAVP® Nasal Spray 10 mcg/0.1mL
- Desmopressin Acetate Nasal Spray 10 mcg/0.1mL
- STIMATE® Nasal Spray 1.5 mg/mL
The manufacturer said it had not noted an increase in adverse event reports tied to higher-than-normal levels of desmopressin. One non-fatal adverse event tied to these sprays had been reported.
Both DDAVP Nasal Spray and Desmopressin Acetate Nasal Spray are approved for the following:
- To control the symptoms of a certain type of diabetes insipidus
- To control excessive thirst and the passage of an abnormally large amount of urine that may occur after a head injury or after certain types of surgery
Stimate Nasal Spray is approved to stop some types of bleeding in people with hemophilia (when blood does not clot normally) and von Willebrand disease, a bleeding disorder, with certain blood levels.
If you experience an adverse reaction with the use of these products, you are encouraged to report it to the FDA's MedWatch Adverse Event Reporting program.